Texas, 2004Flash Flooding and Hail in Texas, October 3, 2004
October 3, 2004 · NWS MAF · 4 events in 4 counties and zones
3 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 3, 4:59 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Oct 3, 4:59 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CDT SUN OCT 3 2004
.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM THE
GUADALUPE MOUNTAINS TO THE NORTHWEST PERMIAN BASIN. WILL SEND
UPDATED PFM AND ZFP PRODUCTS TO INCLUDE 20-30 PCT POPS ACROSS THESE
AREAS FOR THIS MORNING. UPDATED 12Z-18Z WX/POP/QPF GRID GRAPHICS
WILL ALSO BE SENT SHORTLY...NO OTHER CHANGES NEEDED.
PREVIOUS DISCUSSION:
.SHORT TERM...
AN UPPER LEVEL RIDGE IS CENTERED OVER SOUTH TEXAS EARLY THIS MORNING
WITH MEAN ZONAL FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON THE NORTH SIDE OF THIS FEATURE. A STRONG 80-90 KNOT UPPER
JET WILL TRANSLATE OVER THE SOUTHEAST U.S. TODAY...WHILE ANOTHER
70-80 KNOT JET MAX ENTERS SOUTHERN CALIFORNIA LATE THIS AFTERNOON.
MEANWHILE WEAK SHORTWAVES IN THE ZONAL FLOW WILL TRANSLATE EAST INTO
FAR WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT.
IT APPEARS LIFT AND INSTABILITY WILL BE MAXIMIZED ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...AND WILL CARRY
LOW ORDER POPS IN THIS AREA FOR THIS AFTERNOON...WITH SLIGHT CHANCES
EXTENDING SOUTH AND EAST INTO THE REMAINDER OF THE REGION. DEEP
LAYER SHEAR WILL ALSO INCREASE TO 30-40 KNOTS THIS AFTERNOON...AND
THIS MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. WILL HIGHLIGHT THIS POSSIBILITY IN THE HWO ISSUANCE.
TONIGHT...THUNDERSTORMS MAY ORGANIZE INTO A COMPLEX OVER
SOUTHEAST NEW MEXICO AND THE SOUTH PLAINS OF WEST TEXAS. HAVE
INCREASED POPS TO 30-40 PCT OVER THE NORTHWEST CWA TONIGHT...THIS
MAY NEED TO BE INCREASED FURTHER BY LATER SHIFTS. HEAVY RAINFALL MAY
ALSO BECOME A CONCERN TONIGHT...BUT OVERALL CONFIDENCE IN LARGE
SCALE FLOODING IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH AT
THIS POINT...SOMETHING ELSE THE DAY SHIFT WILL WANT TO LOOK INTO
FURTHER. TEMPERATURES WILL BE SLIGHTLY WARMER TODAY...BUT TRENDED
TOWARD COOLER GUIDANCE GIVEN THAT LOW CLOUDS ARE NOT EXPECTED TO
BREAK UNTIL AROUND NOON TODAY.
.LONG TERM...
SPLIT FLOW REGIME WILL COME ABOUT OVER THE CONUS...AND WILL KEEP THE
CWA IN AN ACTIVE PATTERN AT LEAST THROUGH MIDWEEK. THIS PATTERN
WILL ENTAIL CONTINUED CHANCES OF RAIN AND COOLER THAN NORMAL
TEMPERATURES. UNFORTUNATELY...MANY LOCATIONS AROUND THE CWA DO NOT
NEED THE ADDITIONAL RAIN.
WHILE NEARLY ZONAL FLOW WILL PREVAIL OVER THE CWA TO BEGIN THE
WORKWEEK...THE AFOREMENTIONED SPLIT FLOW WILL ALLOW AN UPPER TROUGH
TO DEVELOP OVER THE FOUR CORNERS. THIS TROUGH IS PROGGED TO REMAIN
WEST OF THE AREA UNTIL MIDWEEK...BEFORE FINALLY EJECTING EASTWARD BY
WEEK/S END. FURTHER NORTH...A STRONG UPPER TROUGH OVER THE GREAT
LAKES WILL SEND ANOTHER COLD FRONT SOUTH THROUGH THE CENTRAL PLAINS
MONDAY. THIS FRONT WILL GET HUNG UP EITHER IN THE NORTHERN CWA...OR
JUST NORTH...ON MONDAY. THE FRONT SAGS SOUTH INTO THE AREA SOMEWHAT
TUESDAY...BUT A SERIES OF SHORTWAVES FROM THE FOUR CORNERS UPPER
TROUGH WILL INDUCE CYCLOGENESIS ALONG THIS BOUNDARY. CONSIDERING
THE AMOUNT OF MOISTURE THAT WILL REMAIN OVER THE AREA...PWAT/S ARE
PROGGED TO REMAIN NEAR TO ABOVE ONE INCH THROUGH MUCH OF THE WEEK...
HAVE INCREASED RAIN CHANCES MONDAY THROUGH WEDNESDAY. HAVE UPPED
THE POPS TO CHANCE CATEGORY MOST LOCATIONS THROUGH TUESDAY. SINCE
THE CHANCE OF RAIN LOOKS GOOD...WILL ISSUE AN SPS TO HIGHLIGHT THE
POSSIBILITY OF THE GOOD CHANCE OF RAIN AND POSSIBLY MORE FLASH
FLOODING...PARTICULARLY OVER THE NORTHWEST AND NORTHERN CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 61 75 58 / 10 30 50 40
CARLSBAD NM 72 58 74 58 / 30 30 50 50
DRYDEN TX 77 63 80 62 / 10 20 30 20
FORT STOCKTON TX 76 62 78 60 / 20 30 50 30
GUADALUPE PASS TX 69 58 68 55 / 30 30 40 50
HOBBS NM 74 59 75 56 / 30 30 50 50
MARFA TX 76 52 75 50 / 20 30 30 30
MIDLAND INTL AIRPORT TX 74 61 75 59 / 10 30 50 40
ODESSA TX 74 61 75 60 / 20 30 50 40
WINK TX 78 62 79 59 / 20 30 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
21/67
Hazardous weather outlook, Oct 3, 4:30 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT SUN OCT 3 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) SUN OCT 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA TODAY AND TONIGHT...MAINLY OVER THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN. A FEW
OF THESE STORMS COULD APPROACH SEVERE LEVELS...WITH LARGE HAIL OR
DAMAGING WIND GUSTS.
IN ADDITION...ANY STORM THAT DEVELOPS WILL LIKELY PRODUCE VERY
HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED...AND POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA MONDAY THROUGH WEDNESDAY...
ESPECIALLY OVER THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD
OVER THESE AREAS DURING THE EARLY TO MIDWEEK TIME FRAME. FLASH
FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY
LAST THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 3, 4:20 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CDT SUN OCT 3 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
520 AM CDT (420 AM MDT) SUN OCT 3 2004
...LOCALIZED FLASH FLOODING WILL BE POSSIBLE MONDAY THROUGH
MIDWEEK...
ANOTHER COLD FRONT WILL MOVE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO MONDAY. THE COMBINATION OF THIS FRONTAL BOUNDARY PERSISTING
ACROSS THE AREA...COPIOUS AMOUNTS OF MOISTURE AHEAD AND BEHIND THIS
BOUNDARY...AND AN UPPER LEVEL TROUGH FORECAST TO MOVE OVER THE AREA
BY WEDNESDAY WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE AREA THROUGH MIDWEEK. PORTIONS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.
ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION...
EAST ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS COULD SEE
HEAVY RAINFALL TONIGHT AND AGAIN ON MONDAY AND TUESDAY. HOWEVER...
MUCH OF SOUTHEAST NEW MEXICO...AND LOCATIONS IN WEST TEXAS FROM THE
GUADALUPE MOUNTAINS TO THE UPPER TRANS PECOS...PERMIAN BASIN...AND
WESTERN LOW ROLLING PLAINS WILL BE MOST LIKELY TO SEE WIDESPREAD
SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL.
AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.
Flash Flood, Andrews
- When
- October 3, 7:36 AM CST to 9:00 AM CST
- Where
- Andrews County, 13 mi N of Andrews
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Local officials reported high water flowing over U.S. Highway 385 at the Gaines and Andrews County line.
Flash Flood, Gaines
- When
- October 3, 7:36 AM CST to 9:00 AM CST
- Where
- Gaines County, 14 mi S of Seminole
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Local officials reported high water flowing over U.S. Highway 385 at the Gaines and Andrews County line.
Flash Flood, Dawson
- When
- October 3, 9:27 AM CST to 11:00 AM CST
- Where
- Dawson County, 2 mi SSW of Patricia
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Flash flooding caused high water to flow out of cotton fields and across Texas State Highway 349 south of Patricia. The highway was covered by more than half a foot of flowing water in some spots.A round of strong convection during the morning hours of the 3rd resulted in very heavy rainfall and flash flooding over parts of the northern Permian Basin.
Hail, Jeff Davis
- When
- October 3, 6:40 PM CST to 6:55 PM CST
- Where
- Jeff Davis County, Ft Davis
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.583, -103.883
Isolated thunderstorms developed by early evening on the 3rd over the Davis Mountains. At least one thunderstorm became severe and produced quarter to golfball size hail over Fort Davis. No damage was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, October 3, 2004$55,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Kansas, October 3 to 4, 20041 in hail · 15 events
- Hail and Damaging Wind in South Carolina, October 3, 200450 kt wind · 5 events
- Hail in Texas, October 3, 20041.25 in hail · 4 events
- Hail and Damaging Wind in Georgia, October 3, 200455 kt wind · 2 events
- Hail in Kansas, October 3, 20041 in hail · 2 events
- Hail in Texas, October 3 to 4, 20041.75 in hail · 2 events
- Heavy Rain in Georgia, October 3, 20041 event
- Damaging Wind in South Carolina, October 3, 200452 kt wind · 1 event
- Hail in Georgia, October 3, 20040.75 in hail · 1 event
- Funnel Cloud in Georgia, October 3, 20041 event
- Damaging Wind in Georgia, October 3, 200452 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427743, 5427744, 5427745, 5427746.